Colorado, 2014

Hail in Colorado, May 20, 2014

May 20, 2014 · NWS GLD · 7 events in 1 county or zone

A supercell thunderstorm rolled east along Interstate 70 during the evening producing numerous reports of large hail across Kit Carson County, some up to two inches in diameter. The storm dissipated shortly after crossing the Kansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A supercell thunderstorm rolled east along Interstate 70 during the evening producing numerous reports of large hail across Kit Carson County, some up to two inches in diameter. The storm dissipated shortly after crossing the Kansas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 20, 4:43 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, May 20, 4:43 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT TUE MAY 20 2014

.UPDATE...
ISSUED AT 536 PM MDT TUE MAY 20 2014

BASED ON RADAR TRENDS AND HRRR...EXPANDED AND INCREASED POPS THIS
EVENING BASICALLY NORTH OF INTERSTATE 70. SUPERCELL IN NORTHEAST
COLORADO WILL CONTINUE TO MOVE EAST NORTHEAST THROUGH SUNSET...BUT
WILL DISSIPATE SOMETIME THIS EVENING AS IT MOVES INTO NORTHWEST
KANSAS. LARGE HAIL UP TO HALF DOLLAR SIZE AND DAMAGING WINDS WILL
BE POSSIBLE...AND IT HAS PRODUCED AN OCCASIONAL ROTATING WALL
CLOUD SO A BRIEF TORNADO CANNOT BE RULED OUT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 219 PM MDT TUE MAY 20 2014

AIR MASS IS RATHER MOIST AND UNSTABLE BELOW 700 MB WITH LOW LEVEL
UPSLOPE IN PLACE BEHIND THE FRONT THAT IS TO OUR SOUTH. PROBLEM IS
THE LEVELS ABOVE ALL THIS. THERE IS LITTLE TO NO LIFT THROUGH JET
LEVEL AS HEIGHTS SLOWLY RISE THROUGH THE NIGHT. ALSO A RATHER
DEEP/VERY DRY EML IS ON TOP OF THE AREA. THIS IS BASICALLY SQUASHING
WHAT IS TRYING TO DEVELOP WHICH IS A RATHER WIDESPREAD FLAT CUMULUS
FIELD.

THE BEST LIFT...MOISTURE...INSTABILITY AND LEAST CAP IS OVER THE
FAR WEST AND NORTHWEST PORTION OF THE AREA THROUGH MID EVENING. SO
KEPT A SLIGHT CHANCE IN THIS AREA. BY 06Z...THE CAP STRENGTHENS
SIGNIFICANTLY AND EXPECT WHATEVER PRECIPITATION THAT WAS AROUND TO
BE DONE. WINDS SHOULD LIGHTEN UP THROUGH THE NIGHT AND IF CLOUD
COVER DECREASES ENOUGH...TEMPERATURES SHOULD HAVE NO PROBLEM WITH
READING DROPPING TO NEAR THE COOLER GUIDANCE.

AS HAS BEEN ADVERTISED THE LAST FEW DAYS...THE FIRST IN A SERIES
OF ACTIVE WEATHER DAYS WILL START ON WEDNESDAY. MOISTURE...LIFT
AND INSTABILITY INCREASE SUBSTANTIALLY OVER WHAT IS AROUND RIGHT
NOW. CONSIDERING THE STRONGER LIFT...LARGE INSTABILITY...AND SIGNIFICANT
SHEAR...SEVERE THUNDERSTORMS LOOK TO BE A GOOD BET WITH ALL THREATS
POSSIBLE. THUNDERSTORMS BEGIN BY MID AFTERNOON. CONTINUED THE
MENTION OF SEVERE THUNDERSTORMS IN THE FORECAST. MODELS ARE ALL
OVER THE PLACE WITH THE THERMAL FIELD. TENDED TO BLEND THE
GUIDANCE WITH A HEDGE TOWARD THE COOLER SIDE CONSIDERING THE THE
EXPECTED INCREASE IN CLOUD COVER AND UPSLOPE COMPONENT OF THE
WIND.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 320 PM MDT TUE MAY 20 2014

THE FOCUS/MAIN CONCERNS FOR THE LONG TERM FORECAST PERIOD ARE SEVERE
WEATHER CHANCES AND POTENTIAL FOR HEAVY RAINS. UPPER LEVEL PATTERN
WILL REMAIN FAVORABLE FOR SEVERE WEATHER WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. WITH THE HEIGHTENED MOISTURE CONTENT OF THE
AIR...THE POTENTIAL EXISTS FOR SOME HEAVY RAINS AND FLASH FLOODING
FROM THURSDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS ON
WEDNESDAY. ATMOSPHERE AND WIND PROFILES BECOME MORE FAVORABLE FOR A
FEW TORNADOES DURING THE EARLY EVENING HOURS. WIND SHEAR AND HELICITY
HAVE COME DOWN SOME FROM THE MODEL RUNS YESTERDAY SO AM NOW MORE
PESSIMISTIC ABOUT THE PROBABILITY OF A STRONG TORNADO. CAN NOT RULE
OUT A STRONG TORNADO COMPLETELY WITH THE HIGH AMOUNT OF INSTABILITY
BUT SHEAR AND HELICITY DO NOT LOOK FAVORABLE FOR AN OUTBREAK OF
STRONG TORNADOES. LARGE HAIL...UP TO THE SIZE OF BASEBALLS...AND
DAMAGING WINDS REMAIN POSSIBLE THROUGH THE EVENING AS WELL BEFORE
STORMS CONGEAL INTO SMALL CLUSTERS AND FADE IN INTENSITY.

ON THURSDAY...ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED.
THIS IS A SIMILAR SETUP TO WEDNESDAY WITH A STALLED FRONT LINGERING
ALONG HIGHWAY 96 IN EASTERN COLORADO AND WESTERN KANSAS. FOR THIS
DAY...CONVECTION LOOKS TO BE MORE WIDESPREAD. INSTABILITY HAS
INCREASED FROM YESTERDAYS MODEL RUNS FOR THURSDAY WITH SBCAPE OF
2000-3500 J/KG. LARGE HAIL...POSSIBLY SIGNIFICANT WITH HAIL TO THE
SIZE OF BASEBALLS...AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS.
A FEW TORNADOES ARE POSSIBLE FOR THURSDAY AS WELL...HOWEVER...WIND
SHEAR AND HELICITY DECREASE FOR THURSDAY AS THE WIND FIELD ALOFT
WEAKENS. WITH WIDESPREAD CONVECTION EXPECTED AND CONVECTION LIKELY
ON WEDNESDAY...THINK THE THREAT OF FLASH FLOODING INCREASES THURSDAY
FOR LOCATIONS WHERE STORMS ARE ABLE TO TRAIN OR WHERE GROUND HAS
BEEN SATURATED FROM WEDNESDAYS CONVECTION. OVERALL...THE FORECAST
CONFIDENCE FOR THURSDAY IS SOMEWHAT LOW DUE TO CONCERNS OVER THE
EVOLUTION OF CONVECTION WEDNESDAY. MODELS SEEM CONFIDENT THE
ATMOSPHERE WILL RECHARGE TO THE SOUTH ALONG THE FRONT SO WILL GO
WITH THIS MODE OF THINKING FOR NOW. THUNDERSTORM OUTFLOWS...AIR
STABILIZED BY WEDNESDAY NIGHTS CONVECTION AND POSSIBLE DAYTIME
STRATUS ARE MAJOR CONCERNS FOR THURSDAY.

FROM FRIDAY THROUGH SUNDAY...SHORTWAVE TROUGHS SWING AROUND THE
STATIONARY UPPER LEVEL LOW...CONTINUING THE CHANCES FOR SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING. PRECIPITABLE WATER ANOMALIES
APPROACH 2 STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR
THROUGH THE WEEKEND. INCREASED QPF FORECAST AND MAINTAINED MENTION
OF LOCALLY HEAVY RAIN/FLASH FLOODING. THIS WILL LIKELY NOT BECOME A
WIDESPREAD FLOODING EVENT BUT LOCAL PROBLEMS ARE POSSIBLE WHERE
SOILS BECOME SATURATED AND STORMS TRAIN.

THE UPPER LEVEL LOW FINALLY EJECTS ACROSS THE HIGH PLAINS MONDAY
WITH DRYING CONDITIONS TOWARDS THE MIDDLE OF NEXT WEEK. MONDAY
SHOULD BE THE LAST PRECIPITATION CHANCE AS SHORTWAVE RIDGING BUILDS
IN BEHIND THE LOW. WARMER TEMPERATURES...INTO THE MID 80S...RETURN
TUESDAY UNDER CLEARING SKIES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 536 PM MDT TUE MAY 20 2014

AT KGLD...SLIGHT CHANCE OF AN ISOLATED THUNDERSTORM THIS
EVENING...BUT COVERAGE WILL BE LIMITED AND NOT CONFIDENT ENOUGH
THAT IT WILL DIRECTLY IMPACT THE TERMINAL TO MENTION IN THE TAF AT
THIS POINT. OTHERWISE...VFR EXPECTED OVERNIGHT AND WEDNESDAY
MORNING. SCATTERED THUNDERSTORMS WILL DEVELOP WEDNESDAY
AFTERNOON...SOME OF WHICH MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

AT KMCK...SLIGHT CHANCE OF A LATE EVENING OR OVERNIGHT SHOWER OR
THUNDERSTORM IF STORMS CAN PERSIST AFTER SUNSET. OTHERWISE...VFR
EXPECTED OVERNIGHT AND WEDNESDAY. STORMS WILL PROBABLY HOLD OFF
UNTIL WEDNESDAY EVENING AT KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...024
SHORT TERM...BULLER
LONG TERM...RRH
AVIATION...024
Hazardous weather outlook, May 20, 9:55 AM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT TUE MAY 20 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT TUE MAY 20 2014 /1155 AM CDT TUE MAY 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
EARLY THIS EVENING GENERALLY WEST OF HIGHWAY 25. THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. A TORNADO IS
POSSIBLE...MAINLY OVER YUMA AND KIT CARSON COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A GOOD CHANCE FOR SEVERE WEATHER WEDNESDAY AFTERNOON AND
EVENING AS SUPERCELL THUNDERSTORMS WILL LIKELY DEVELOP. THE PRIMARY
THREATS WILL BE LARGE HAIL...SOME 2 INCHES IN DIAMETER AND
LARGER...DAMAGING WINDS AND A FEW TORNADOES. DURING THE LATE
EVENING AND OVERNIGHT HOURS THESE STORMS MAY FORM INTO CLUSTERS
WITH THE PRIMARY THREATS SHIFTING TO LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL. GENERAL STORM MOTIONS WILL BE TO THE
NORTH AND NORTHEAST.

ON THURSDAY AND THURSDAY NIGHT...THERE WILL BE ANOTHER GOOD CHANCE OF
SEVERE WEATHER. VERY LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES
WILL BE THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO REMAIN
A THREAT.

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO MONDAY.
A FEW STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BULLER

The radar

The Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Kit Carson

When
May 20, 6:42 PM MST
Where
Kit Carson County, 4.75 mi ENE of Flagler
Measured
1.75 in hail
Reported by
Public
Coordinates
39.330, -102.990

Hail, Kit Carson

When
May 20, 6:55 PM MST
Where
Kit Carson County, 2.14 mi NNE of Seibert
Measured
1.75 in hail
Reported by
Public
Coordinates
39.330, -102.870

Hail, Kit Carson

When
May 20, 7:25 PM MST
Where
Kit Carson County, 3.74 mi E of Vona
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.680

Hail, Kit Carson

When
May 20, 7:30 PM MST
Where
Kit Carson County, Stratton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.600

Hail, Kit Carson

When
May 20, 7:32 PM MST
Where
Kit Carson County, Stratton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.300, -102.600

A similar hail report was also received from a storm spotter at about the same time.

Hail, Kit Carson

When
May 20, 7:34 PM MST
Where
Kit Carson County, 11.75 mi N of Seibert
Measured
1.5 in hail
Reported by
Public
Coordinates
39.470, -102.880

Hail ranging in size from quarters to ping-pong balls occurred just east of mile marker 53 on Highway 59 or about 12 miles north of Seibert.

Hail, Kit Carson

When
May 20, 7:39 PM MST to 7:44 PM MST
Where
Kit Carson County, 13.51 mi NNE of Seibert
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.490, -102.820

The hail lasted 5 minutes and damaged shingles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507591, 507592, 507593, 507595, 507596, 507597, 507598.